Coming off amitriptyline

I have been on amitriptyline for 3 years now and have decided enough is enough. My doctors have encouraged me to stay on it but because I am only in my 20s I don't want to be dependent on prescriptions at this age.

It may be foolish, but I ran out of my prescription and decided not to re-fill it, so am effectively going cold-turkey. I am experiencing a really low mood, especially in the mornings, outburts of tears for no reason, nausea, insomnia and so really weird dreams (although I don't remember, apparently I've been waking up in the night screaming/breathing heavily after a nightmare).

1. Is this normal?

2. How long will it last?

3. Is there anything that can help in the mean time?

2 Replies

oldestnewest
  • It isn't a good idea to come off any antidepressants cold turkey and some of these can be withdrawal effects. Alternatively, it could be that the depression hasn't fully resolved. Doctors do recommend that patients continue antidepressants for six months after symptoms resolve.

    Amitryptiline comes in a variety of strengths. It would be necessary to get the appropriate strengths from your GP and discuss it with them, reducing gradually - perhaps every two weeks.

    Even if your depression hasn't fully resolved yet and you have to go back on medication, it does not mean that you are stuck with it for life, it may just take longer. If you, like me, happen to be one of the exceptions, it's no different from being on medication for diabetes, high blood pressure etc.

    Good luck

    Ann.

  • Hi, Coming of any medication for mental health or physical is a bad idea. I learnt that the hard way and have not tried it since. It is frustrating being on medication for an indefinite amount of time. Sometimes getting a second opinion from another dr/psychiatrist is useful. U could ask your GP if there are any alternative medications (prescription) to consider taking which may be more effective.

    (I am not a dr)

You may also like...